What Happens When You Overdose on Lexapro?

Save

Serotonin

Lexapro is one of many anti-depressant drugs known as Selective Serotonin Reuptake Inhibitors (SSRI) such as Prozac, Celexa, Paxil and Zoloft. It also is known by the clinical name escitalopram. Serotonin is a neurotransmitter--a chemical produced by the body that allows nerve cells to communicate with one another. Many people with depression have lower amounts of serotonin in their brain. When one nerve cells sends serotonin to another nerve cell, the first nerve cell creates a barrier that prevents it from acquiring more serotonin. Lexapro prevents the nerve cells from creating this barrier, thereby allowing more serotonin inside the brain.

Forest Laboratories, the company that produces Lexapro, says that an increase in serotonin levels for people with depression can improve their condition. Side effects of normal Lexapro use include irritability, suicidal thoughts and reduced sexual performance.

Overdose

According to the National Institute for Mental Health, SSRI medications are less likely to be harmful if overdosed compared to older anti-depressants such as monoamine oxidase inhibitors (MAOIs), tricyclic antidepressants (TCAs) and tetracyclic antidepressants (TeCAs). Symptoms of Lexapro overdose include serotonin toxicity, also known as serotonin syndrome, and extended heart rate. Serotonin syndrome can produce nausea, vomiting, coma and fatigue. In extremely rare cases, serotonin syndrome has been fatal.

Treatment

A person who has overdosed on Lexapro is normally given water, electrolytes and other fluids through an IV. In rare cases, patient's stomach must be pumped. Once the drug has been removed, the patient is placed in an observation unit for 24 hours.

Non-Accidental Overdose

Lexapro is primarily prescribed to patients with depression. Those suffering from depression are at an increased risk for attempting suicide. A person who has overdosed intentionally on Lexapro should be placed immediately in the care of a medical professional trained in suicide prevention.

Accidental Overdose

According to the National Institute of Mental Health, older people are more likely to overdose on medications accidentally. This is due to the fact that they have more health problems, take more medications and therefore are at greater risk for missing doses or making mistakes in dosage amounts.

Related Searches

References

Promoted By Zergnet

Comments

You May Also Like

Related Searches

Check It Out

This Is the Beauty Routine of a Yelp Sales Manager

M
Is DIY in your DNA? Become part of our maker community.
Submit Your Work!